Eye Care Archive Expert Forum
Eye pain and light sensitivity? Could this be from excessive computer ...
About This Forum:

Our Ask-A-Doctor Eye Care Forum is where you can post your question and receive a personal answer from physicians affiliated with the American Academy of Ophthalmology.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Eye pain and light sensitivity? Could this be from excessive computer use?

Eye pain and light sensitivity?  Could this be from excessive computer use?

I know the question seems to answer itself, but let me elaborate.  I am a graphic designer and often find myself behind a computer for a few hours at home even after working 8-9 hours a day behind a CRT.  My average daily computer use probably averages 10-11 hours.  Due to the fast-paced nature of our business, I don't get many breaks for my eyes.  It's not unusual to go 3-4 hours with a break at all.

Last November, just after the time change, I was driving home from work and it was nearly dark outside.  I noticed that oncoming headhlights seemed very bright.  Since then, I've noticed that DRL's during the day, taillights and even traffic lights to some extent seem brighter than I recall.  Sun glares off of windows and mirrors are the worst.  Driving at night has increased in difficulty just b/c the lights seem brighter and bother my eyes.  I'm 29 years old.

My question is this: If this is being caused by excessive computer use, would the light sensitivity not deminish over a long weekend of relatively no computer use or have my eyes become so dry and tired/strained that a much longer period will be required to help my light sensitivity?

If this could be something else, I'm open to that possibility as well.  I did see my optomotrist about a month after this began and had all the tests that he could do (including photographing the back of my eye) and he said everything looked normal.  It hasn't seemed to get much worse, if at all, since last November when I first noticed it.

THANKS FOR YOUR HELP
Related Discussions
Avatar_n_tn
no, computer use does not usually cause eye "pain" or light sensitivity.

heavy computer use as you describe can cause asthenopia or eye "strain"...a feeling of tiredness and achy eyes, but not usually true "pain" as in stabbing pain.

heavy computer use as you describe can also cause increasing myopia or nearsightedness, which could cause increased glare and halos from undercorrection.  that could be constrewed as "light sensitivity" by some...

5 Comments
Blank
Avatar_m_tn
I forgot to mention that both eyes are affected equally.
Blank
Avatar_m_tn
Thank you for your response.

I am nearsighted and do wear glasses, although not while I work.  My vision (although I'm unsure of the exact prescription) is somewhere around 20/60.  I have headaches quite often as well, but have seen my doctor numerous times regarding them over the years and she always attributes these tension-type headaches (back of the head/crown of the head) to prolonged computer use.

I would probably call it more of a straining feeling that a constant pain.  I should have been more clear.

Any recommendations of what, if any, course of action I should take?  There are no other symptoms - i.e. double vision, loss of color, or anything.

Thanks again!
Blank
Avatar_n_tn
well eyestrain at the computer is really, really common.  "computer vision syndrome".  

it is possible, depending on your specific eye "teaming" that you could actually be helped by wearing your glasses at the computer.  if that doesnt work, you may need a "modified" spectacle rx.  lets see...if you're 20/60 w/o your glasses, then your rx is probably around -1.50 or so.  if you're 29 years old, then the +1.50 you're getting by not wearing your glasses is probably too much add power IMO.  if you are at the computer *that* much and are having that many problems, you may need more like -0.75 or so in a "computer rx" pair of glasses.  not nothing, but not your full correction, either.  spilt the difference.  one of the problems with sitting at a computer w/o glasses on if your rx is -1.50 is that the screen may be CLEAR w/o glasses on, but there's no stimulus to accommodation, so i doubt your convergence (eye "teaming") is right on for that distance, b/c there's nothing telling you to converge.

IMO thats probably the #2 cause for computer vision syndrome.  #1 being locking your focus at one specific distance for extended hours w/o a break.  #2 being some disconnect between the amount of focusing thats going on at your computer distance vs the amount of convergence or eye crossing thats going on for that same distance.  so you may need some "computer glasses" to even out your convergence, even if the screen is clear w/o any rx on.

some advocate vision therapy for this.  that may work as well.

good luck.  this is a common problem with no great and awesome solution that works for everyone...
Blank
Avatar_m_tn
Thank you again, very much, for your detailed and very well explained response.  I truly appreciate your professional opinion.

My eye doctor did mention computer glasses when I saw him in November, however he also said that he didn't THINK they would make much of a difference - but may be worth a shot.  At this point, I'm thinking that I may need to try them.

Being a graphic designer, my eye health is of extreme importance to me.  If my eyes deteriorate, I have no career.  

Thank you again. I will follow up with my optometrist regarding the computer glasses.
Blank
Avatar_n_tn
It has many to do with the dryness of your eyes.  You can find the necessary information here :
http://www.wiseorb.com/articles-review-478-T-DRY_EYES%3A_THE_PROBLEM_OF_THIS_TIME%2E.htm
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank